A case of vomiting in an anorexic achalasic patient.

E. Scarpellini, S. Cafarotti, A. Cesario, F. Lococo, S. Margaritora, M. Gabrielli, A. Tortora, A. Gasbarrini, P. Granone

Research output: Contribution to journalArticlepeer-review

Abstract

Wernicke's encephalopathy is a neurological disorder caused by thiamine (vitamin B1) deficiency characterized by vertigo, ataxia, and mental confusion. Wernicke's encephalopathy has a causative association with alcoholism but recently there has been an increased prevalence also in other clinical conditions. In literature potentially fatal Wernicke's encephalopathy onset in an advanced achalasia has been previously reported only once. We describe for the first time an improvement of achalasic symptoms in a young patient affected by end-stage achalasia and anorexia nervosa (coming from ineffective Heller-Dor myotomy) after vitamin B1 supplementation. This case report suggest a potential positive impact of B1 supplementation on end-stage achalasic patients and requires systematic studies to confirm this observation.

Original languageEnglish
Pages (from-to)44-47
Number of pages4
JournalEuropean Review for Medical and Pharmacological Sciences
Volume16 Suppl 4
Publication statusPublished - Oct 2012

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'A case of vomiting in an anorexic achalasic patient.'. Together they form a unique fingerprint.

Cite this